Avalanche, Northwestern San Juan Mountains
- When
- November 16, 12:00 PM MST to 12:02 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Two skiers climbed Trico Peak just east of Red Mountain Pass summit and triggered an avalanche. The avalanche was about 300 to 400 feet wide and ran into the basin, requiring one of the skiers to continue his run to avoid being swept away.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Two skiers climbed Trico Peak just east of Red Mountain Pass summit and triggered an avalanche. The avalanche was about 300 to 400 feet wide and ran into the basin, requiring one of the skiers to continue his run to avoid being swept away. Unfortunately, a dog that was with the skiers was buried and killed by the avalanche.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 16, 4:00 AM MST, 8 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 400 AM MST WED NOV 16 2005 .SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...COLD AIR REMAINS TRAPPED IN THE VALLEYS WHILE THE NORTHERN MTNS GET A BRUSH OF LIGHT SNOW TONIGHT-THURSDAY. CURRENTLY...IN NW FLOW A STRATUS DECK IS NORTH AND EAST OF A LINE FROM VERNAL-RIFLE-ASPEN. THIS MOISTURE IS HANDLED BEST IN THE GFS WHICH ADDS CREDENCE TO ITS MOISTER SOLUTION FOR TONIGHT-THURSDAY. WITH A STRONG SUBSIDENCE INVERSION BETWEEN 500-600MB ALL REGIONAL STATIONS ARE REPORTING DRAINAGE WINDS...THOUGH GUSTY NORTHWEST WINDS ARE LIKELY ALONG HIGH EXPOSED RIDGES. TODAY...IN MID-LEVEL WARM ADVECTION EXPECT SOME PARTIAL CLEARING OF THE NORTHERN STRATUS CEILINGS THIS AFTERNOON. VALLEY INVERSIONS TO REMAIN STRONG WITH ONLY A FEW DEGREES OF WARMING OVER TUESDAYS MAX TEMPS. TONIGHT-THURSDAY: NORTHERN PACIFIC DISTURBANCE CURRENTLY TOPPING THE WEST COAST RIDGE WILL DROP INTO THE NORTHERN ROCKIES WITH COLD ADVECTION/OROGRAPHIC SHOWERS BEGINNING IN THE NORTHERN MTNS. BY LATE THURSDAY UP TO 4 INCH ACCUMULATION POSSIBLE ABOVE 10KFT WITH LESSER LIGHT ACCUMULATIONS DOWN TO 8KFT. FOR TEMPS STAYED AT OR BELOW THE COLDER GUIDANCE NUMBERS. THURSDAY NIGHT: SOME LIGHT SNOW LINGERS NEAR THE CONTINENTAL DIVIDE IN THE EVENING...OTHERWISE CLEARING FROM WEST TO EAST. MIN TEMPS SIMILAR TO TONIGHT...PERHAPS UP A FEW DEGREES ACROSS THE SOUTH. .LONG TERM (FRIDAY THROUGH WEDNESDAY)... HIGH PRESSURE ALOFT WILL BE SHIFTING OVER THE WESTERN STATES ON FRIDAY. BEFORE THE STRONG RIDGE REACHES COLORADO...ONE MORE SHORT WAVE WILL MOVE INTO THE NRN PLAINS FROM CANADA. APPEARS THAT THIS SHORT WAVE WILL BE TOO FAR EAST TO HAVE ANY IMPACT ON WRN COLORADO WEATHER...SO HAVE REMOVED ALL LOW POPS FROM THE GRIDDED DATA FOR THIS WEEKEND. BY SUNDAY...RIDGE AXIS WILL BE OVER WRN COLORADO AND DO NOT EXPECT THIS PATTERN TO CHANGE THROUGH THE MIDDLE PART OF NEXT WEEK. TEMPERATURES MODERATE TO ABOVE NORMAL VALUES FROM SATURDAY THROUGH NEXT WEDNESDAY...AND PERHAPS BEYOND. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && JOE/PF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MST WED NOV 16 2005 COZ004-010-013-UTZ023-171300- EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS- 600 AM MST WED NOV 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHEAST UTAH AND NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT. COLD TEMPERATURES CONTINUE TODAY WITH WIND CHILL VALUES TO 10 BELOW OVER HIGH EXPOSED TERRAIN. TONIGHT...LIGHT SNOW SHOWERS WILL DEVELOP ABOVE 8000 FEET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A CHANCE OF SNOW WILL CONTINUE THURSDAY AND END THURSDAY NIGHT. TEMPERATURES WILL RECOVER TO ABOVE NORMAL BY THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. COZ002-005-008-171300- CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN- UPPER YAMPA RIVER BASIN- 600 AM MST WED NOV 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGH VALLEYS OF NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT. COLD TEMPERATURES WILL CONTINUE TODAY. FLURRIES WILL DEVELOP LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LIGHT SNOW IS POSSIBLE ON THURSDAY. THEN TEMPERATURES WILL RECOVER TO ABOVE NORMAL BY THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. COZ001-003-006-007-009-011-012-014-017>023-UTZ022-024-025-027>029- 171300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN- FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- WEST ELK AND SAWATCH MOUNTAINS- 600 AM MST WED NOV 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT. COLD TEMPERATURES CONTINUE TODAY AND TONIGHT WITH WIND CHILL VALUES TO 10 BELOW OVER HIGH EXPOSED TERRAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TEMPERATURES WILL RECOVER TO ABOVE NORMAL BY THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JOE/PF
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480671.